Anterior ischemic optic neuropathy and stroke with use of PDE-5 inhibitors for erectile dysfunction: Cause or coincidence?

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

The PDE-5 inhibitors sildenafil (Viagra) vardenafil (Levitra) and tadalafil (Cialis) have been taken by millions of men for erectile dysfunction. Transient visual symptoms are common but there also have been fourteen cases of nonarteritic anterior ischemic optic neuropathy (NAION) described in patients using these drugs as well as a few other vascular events. NAION is a common optic neuropathy in patients in the age group using these drugs and the question arises whether or not PDE-5 inhibitors are causing NAION. One case of NAION occurred after transient visual symptoms occurred with repeated use and one patient experienced a transient ischemic attack after taking a dose followed by a stroke on using the drug again later. Other than these two cases with strong dechallenge-rechallenge data, the evidence to support PDE-5 inhibitors as a cause of NAION or any vascular event is weak. PDE-5 inhibitors probably are a rare cause of a common ischemic disorder of the optic disc. They should be avoided in men who have already experienced NAION in one eye. Patients should be warned to seek medical attention if they have visual field or acuity loss after using PDE-5 inhibitors. Otherwise there is little basis for modifying the current guidelines for the use of these drugs.

Original languageEnglish (US)
Pages (from-to)89-97
Number of pages9
JournalJournal of the Neurological Sciences
Volume262
Issue number1-2
DOIs
StatePublished - Nov 15 2007

Fingerprint

Ischemic Optic Neuropathy
Phosphodiesterase 5 Inhibitors
Erectile Dysfunction
Stroke
Optic Nerve Diseases
Pharmaceutical Preparations
Blood Vessels
Transient Ischemic Attack
Visual Fields
Visual Acuity
Age Groups
Guidelines

Keywords

  • DE-5 inhibitors
  • Erectile dysfunction
  • Ischemic optic neuropathy
  • Pharmacology
  • Sildenafil (Viagra)
  • Stroke
  • Tadalafil (Cialis)
  • Transient ischemic attack
  • Vardenafil (Levitra)

ASJC Scopus subject areas

  • Aging
  • Clinical Neurology
  • Surgery
  • Developmental Neuroscience
  • Neurology
  • Neuroscience(all)

Cite this

@article{e9520e142a8f4a1c80e5d220f60f2c5f,
title = "Anterior ischemic optic neuropathy and stroke with use of PDE-5 inhibitors for erectile dysfunction: Cause or coincidence?",
abstract = "The PDE-5 inhibitors sildenafil (Viagra) vardenafil (Levitra) and tadalafil (Cialis) have been taken by millions of men for erectile dysfunction. Transient visual symptoms are common but there also have been fourteen cases of nonarteritic anterior ischemic optic neuropathy (NAION) described in patients using these drugs as well as a few other vascular events. NAION is a common optic neuropathy in patients in the age group using these drugs and the question arises whether or not PDE-5 inhibitors are causing NAION. One case of NAION occurred after transient visual symptoms occurred with repeated use and one patient experienced a transient ischemic attack after taking a dose followed by a stroke on using the drug again later. Other than these two cases with strong dechallenge-rechallenge data, the evidence to support PDE-5 inhibitors as a cause of NAION or any vascular event is weak. PDE-5 inhibitors probably are a rare cause of a common ischemic disorder of the optic disc. They should be avoided in men who have already experienced NAION in one eye. Patients should be warned to seek medical attention if they have visual field or acuity loss after using PDE-5 inhibitors. Otherwise there is little basis for modifying the current guidelines for the use of these drugs.",
keywords = "DE-5 inhibitors, Erectile dysfunction, Ischemic optic neuropathy, Pharmacology, Sildenafil (Viagra), Stroke, Tadalafil (Cialis), Transient ischemic attack, Vardenafil (Levitra)",
author = "Carter, {John E}",
year = "2007",
month = "11",
day = "15",
doi = "10.1016/j.jns.2007.06.018",
language = "English (US)",
volume = "262",
pages = "89--97",
journal = "Journal of the Neurological Sciences",
issn = "0022-510X",
publisher = "Elsevier",
number = "1-2",

}

TY - JOUR

T1 - Anterior ischemic optic neuropathy and stroke with use of PDE-5 inhibitors for erectile dysfunction

T2 - Cause or coincidence?

AU - Carter, John E

PY - 2007/11/15

Y1 - 2007/11/15

N2 - The PDE-5 inhibitors sildenafil (Viagra) vardenafil (Levitra) and tadalafil (Cialis) have been taken by millions of men for erectile dysfunction. Transient visual symptoms are common but there also have been fourteen cases of nonarteritic anterior ischemic optic neuropathy (NAION) described in patients using these drugs as well as a few other vascular events. NAION is a common optic neuropathy in patients in the age group using these drugs and the question arises whether or not PDE-5 inhibitors are causing NAION. One case of NAION occurred after transient visual symptoms occurred with repeated use and one patient experienced a transient ischemic attack after taking a dose followed by a stroke on using the drug again later. Other than these two cases with strong dechallenge-rechallenge data, the evidence to support PDE-5 inhibitors as a cause of NAION or any vascular event is weak. PDE-5 inhibitors probably are a rare cause of a common ischemic disorder of the optic disc. They should be avoided in men who have already experienced NAION in one eye. Patients should be warned to seek medical attention if they have visual field or acuity loss after using PDE-5 inhibitors. Otherwise there is little basis for modifying the current guidelines for the use of these drugs.

AB - The PDE-5 inhibitors sildenafil (Viagra) vardenafil (Levitra) and tadalafil (Cialis) have been taken by millions of men for erectile dysfunction. Transient visual symptoms are common but there also have been fourteen cases of nonarteritic anterior ischemic optic neuropathy (NAION) described in patients using these drugs as well as a few other vascular events. NAION is a common optic neuropathy in patients in the age group using these drugs and the question arises whether or not PDE-5 inhibitors are causing NAION. One case of NAION occurred after transient visual symptoms occurred with repeated use and one patient experienced a transient ischemic attack after taking a dose followed by a stroke on using the drug again later. Other than these two cases with strong dechallenge-rechallenge data, the evidence to support PDE-5 inhibitors as a cause of NAION or any vascular event is weak. PDE-5 inhibitors probably are a rare cause of a common ischemic disorder of the optic disc. They should be avoided in men who have already experienced NAION in one eye. Patients should be warned to seek medical attention if they have visual field or acuity loss after using PDE-5 inhibitors. Otherwise there is little basis for modifying the current guidelines for the use of these drugs.

KW - DE-5 inhibitors

KW - Erectile dysfunction

KW - Ischemic optic neuropathy

KW - Pharmacology

KW - Sildenafil (Viagra)

KW - Stroke

KW - Tadalafil (Cialis)

KW - Transient ischemic attack

KW - Vardenafil (Levitra)

UR - http://www.scopus.com/inward/record.url?scp=34548577229&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34548577229&partnerID=8YFLogxK

U2 - 10.1016/j.jns.2007.06.018

DO - 10.1016/j.jns.2007.06.018

M3 - Article

C2 - 17706972

AN - SCOPUS:34548577229

VL - 262

SP - 89

EP - 97

JO - Journal of the Neurological Sciences

JF - Journal of the Neurological Sciences

SN - 0022-510X

IS - 1-2

ER -